Alert archive / Pennsylvania / High Wind Watches in 2006

High Wind Watch 2, NWS State College, PA

October 27, 200633 counties in Pennsylvania

NWS State College, PA issued this high wind watch at Oct 27, 2006, 1:52 PM EDT for 33 counties in Pennsylvania. It took effect at Oct 28, 2006, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 27, 2006, 1:52 PM EDT (17:52 UTC)
In effect from
Oct 28, 2006, 6:00 PM EDT
Expired
Oct 28, 2006, 4:56 AM EDT
In force
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 271752
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT FRI OCT 27 2006


PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280300-
/O.NEW.KCTP.HW.A.0002.061028T2200Z-061029T1500Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
152 PM EDT FRI OCT 27 2006

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING. 

A STORM SYSTEM WILL DEEPEN AS IT MOVES THROUGH CENTRAL PA TONIGHT
AND SATURDAY. THE STORM WILL PRODUCE A STEADY SOAKING RAINFALL.

AS THE AREA OF LOW PRESSURE ASSOCIATED WITH THIS STORM MOVES AWAY
TO THE NORTHEAST...STRONG AND GUSTY WEST WINDS WILL DEVELOP IN THE
COLD AIR BEHIND THE SYSTEM. THE WIND WILL INCREASE DRAMATICALLY
LATE SATURDAY AFTERNOON IN THE WESTERN MOUNTAINS AND SATURDAY
EVENING IN THE CENTRAL MOUNTAINS AND EASTERN VALLEYS. SUSTAINED
WIND SPEEDS MAY EXCEED 40 MPH AND GUSTS COULD REACH 60 MPH.

WINDS OF THIS MAGNITUDE...COMBINED WITH THE EXTRA WEIGHT ADDED TO
THE TREES AND LEAVES BY THE RAIN...COULD DOWN TREES AND POWER
LINES. 

A HIGH WIND WATCH MEANS THAT THE POTENTIAL EXISTS FOR DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS. IF DAMAGING WINDS BECOME
IMMINENT...A HIGH WIND WARNING WILL BE ISSUED.

$$

DANGELO
2 follow-up statements
000 
WWUS71 KCTP 280130
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 PM EDT FRI OCT 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-281000-
/O.CON.KCTP.HW.A.0002.061028T2200Z-061029T1500Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
930 PM EDT FRI OCT 27 2006

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING. 

A STORM SYSTEM WILL DEEPEN AS IT MOVES THROUGH CENTRAL PA TONIGHT
AND SATURDAY. BY LATE SATURDAY...STRONG AND GUSTY WEST WINDS WILL
DEVELOP IN THE COLD AIR BEHIND THE SYSTEM. THE WIND WILL INCREASE
DRAMATICALLY LATE SATURDAY AFTERNOON IN THE WESTERN MOUNTAINS AND
SATURDAY EVENING IN THE CENTRAL MOUNTAINS AND EASTERN VALLEYS.
SUSTAINED WIND SPEEDS MAY EXCEED 40 MPH AND GUSTS COULD REACH 60
MPH.

WINDS OF THIS MAGNITUDE...COMBINED WITH THE EXTRA WEIGHT ADDED TO
THE TREES AND LEAVES BY THE RAIN...COULD DOWN TREES AND POWER
LINES.

A HIGH WIND WATCH MEANS THAT THE POTENTIAL EXISTS FOR DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS. IF DAMAGING WINDS BECOME
IMMINENT...A HIGH WIND WARNING WILL BE ISSUED.

$$

DEVOIR
000 
WWUS71 KCTP 280856
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT SAT OCT 28 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-281700-
/O.UPG.KCTP.HW.A.0002.061028T2200Z-061029T1500Z/
/O.NEW.KCTP.WI.Y.0008.061028T2200Z-061029T1900Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
456 AM EDT SAT OCT 28 2006

...WIND ADVISORY IN EFFECT FROM 6 PM EDT THIS EVENING TO 2 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM EDT THIS EVENING TO 2 PM
EST SUNDAY. 

A STRENGTHENING STORM SYSTEM WILL TRACK FROM PENNSYLVANIA EARLY
THIS MORNING...INTO SOUTHERN QUEBEC BY SUNDAY. STRONG AND GUSTY
WEST WINDS WILL DEVELOP BEHIND THE SYSTEM BY THIS EVENING. WINDS
WILL OCCASIONALLY GUST TO AROUND 50 MPH OVERNIGHT AND THROUGH A
PORTION OF SUNDAY. 

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Oct 27, 10:28 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 27, 10:28 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1028 AM EDT FRI OCT 27 2006

.SHORT TERM /REST OF TODAY/...
STORM WRAPPING UP OVER THE LOWER OH VLY NOW AND WILL RIDE UP INTO
THE AREA THIS AFTN/EVE. NO CHANGE TO FCST GRIDS...WILL JUST
FRESHEN UP THE MORNING/AFTN WORDING IN THE ZFP TEXT.

WE ARE STRONGLY CONSIDERING A HIGH WIND WATCH FOR SAT EVENING INTO
SUN MORNING WITH VERY STRONG COLD ADVECTIVE FLOW OF BETTER THAN 60
KTS AND WELL-ALIGNED LOW LEVEL WINDS. THIS COMBINES WITH A S/WV
DROPPING DOWN FROM THE NW TO DROP LI/S INTO THE NEGATIVE NUMBERS
/UNSTABLE/ TO MAKE FOR A VERY BLUSTERY TIME OF IT SAT NIGHT. WET
LEAVES/TREES WILL ALSO BE RIPE FOR DAMAGE DUE TO EXTRA WEIGHT THEY
WILL BE CARRYING. WILL TALK THIS OVER SOME MORE WITH NEIGHBORS AND
WORK OUT DETAILS LATER THIS AFTN.

&&

.PREV DISCUSSION...
 /ISSUED 410 AM EDT FRI OCT 27 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

WAA IN ADVANCE OF DEVLPNG LO PRES ACROSS S PLAINS WILL SPREAD RAIN
OVR PA BY AFTN. MODEL SOUNDINGS SHOWING A DEEP ISOTHERMAL LYR BTWN
700-900MB AT 0C...SUGGESTING SOME SNOW POSSIBLE IF PRECIP WERE TO
FALL HEAVILY ENOUGH OVR THE MTNS. REMNANTS OF COLD AIR WILL BE
SCOURED OUT TONIGHT...AS DEEP SOUTHERLY FLOW OVERSPREADS PA. LOCALLY
HVY RAIN WITH EMBEDDED THUNDER APPEARS LIKELY LATE TONIGHT AS
VIGOROUS LIFT AHEAD OF S/WV INTERSECTS INSTABILITY AXIS ASSOCIATED
WITH LL JET. LATEST MODEL DATA SUGGESTS HEAVIEST RAIN WILL FALL
ACROSS EASTERN PA...WHERE 2-3 INCHES POSSIBLE. 6HR FFG GUIDANCE IN
THIS REGION IS CLOSE TO 4 INCHES...SO FEEL COMFORTABLE WITHOUT A
WATCH AT THIS POINT.

NORTHERN STREAM S/WV PHASES WITH SYSTEM OVR PA EARLY
SATURDAY...RESULTING IN RAPIDLY DEEPENING SFC LO TRACKING INTO
UPSTATE NY/NEW ENGLAND. TIGHT PRES GRADIENT WILL NO DOUBT RESULT IN
WINDY CONDITIONS LATE SATURDAY THRU SUNDAY. LATEST MODEL DATA
SUGGESTS WIND ADV CRITERIA MAY BE MET. HOWEVER...A BIT EARLY TO JUMP
ON A LATE 3RD PERIOD ADVISORY...SO WILL MENTION IN HWO AND REASSESS
WITH BENEFIT OF 12Z GUIDANCE.

THE OTHER FCST PROBLEM WILL BE WITH POSSIBLE UPSLOPE SNOW EVENT AS
DEEP MOISTURE IS FORCED TO ASCEND THE ALLEGHENIES SAT NITE/SUNDAY.
GFS QPF OF 1/2 TO 3/4 INCHES SEEMS REASONABLE OVR PARTS OF THE
LAURELS AND NW MTNS...GIVEN THE STRONG OROGRAPHIC LIFT AND NEARLY
SATURATED SOUNDINGS. HOWEVER...SFC TEMPS WILL BE ONLY MARGINAL...SO
SNOW/WATER RATIOS WILL MOST LIKELY BE LOW. AT THIS POINT...WILL FCST
A CHANGE TO SNOW SAT NITE WITH A COUPLE OF INCHES IN THE GRIDS BY
SUNDAY OVR THE FAVORED NORTHWEST-FACING HIGH TERRAIN.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

UPPER LO RAPIDLY LIFTS OUT EARLY NEXT WEEK...REPLACED BY SFC HI
ALONG THE EAST COAST. DRY AND MILD CONDITIONS EXPECTED MONDAY AND
TUESDAY WITH HIGHS POSSIBLY CLOSE TO 70F BY TUES BASED ON MREF 850
TEMPS ARND 8C. A ROUND OF -SHRA WILL LIKELY ACCOMPANY A COLD FRONT
LATE TUES/EARLY WED...FOLLOWED BY DRY AND CHILLY CONDITIONS LATER
NEXT WEEK AS SFC RIDGE BUILDS OVR PA.

AVIATION...

VFR IS THE RULE EARLY THIS MORNING WITH MID CLOUDS ALREADY
THICKENING ACROSS CENTRAL PA.  CLOUD BASES WILL LOWER ON FRIDAY AND
DROP INTO THE MVFR RANGE BETWEEN 15-18Z IN THE WEST AND BY 21Z IN
THE EAST AS DEFORMATION ZONE SETS UP OVER THE REGION AHEAD OF
APPROACHING LOW PRESSURE SYSTEM AND SHOWERS INCREASE IN NUMBER.
CIGS WILL CONTINUE TO DECREASE TO WIDESPREAD IFR/LIFR FRI NIGHT AND
VSBYS WILL ALSO DECREASE AS RAIN INCREASES IN INTENSITY AND AREAS OF
FOG DEVELOP.  THIS WILL BE IN RESPONSE TO A VIGOROUS AND DEEPENING
LOW PRESSURE SYSTEM MOVING THROUGH.  HEAVIER RAINS WILL TAPER OFF ON
SAT...BUT POOR FLYING CONDITIONS WILL CONTINUE WITH LOW
CIGS...VARIABLE VSBYS AND TURBULENT FLOW.

SURFACE WINDS...NOW LIGHT...WILL BECOME SE AT SPEEDS OF 5-10 KTS
BEFORE SHIFTING TO THE SW SAT AFT 12Z.  SOME LLWS WILL DEVELOP FRI
AFT AND FRI NIGHT AS 850 MB WINDS INCREASE TO NEAR 50 KTS FROM THE
S/SE...ESPECIALLY IN THE EAST.  THESE WINDS ALSO TURN TO THE WEST
WITH SPEEDS OF 50+ KTS INTO SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Oct 27, 5:19 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT FRI OCT 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
519 AM EDT FRI OCT 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING STORM SYSTEM WILL TRACK UP THE EAST COAST
TONIGHT...BRINGING A SOAKING RAIN TO PENNSYLVANIA. THE HEAVIEST
RAIN WILL LIKELY FALL LATE TONIGHT AND EARLY SUNDAY...POSSIBLY
CAUSING MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG WEST WIND WILL DEVELOP LATE SATURDAY THROUGH SUNDAY...AS
A RAPIDLY STRENGTHENING LOW PRESSURE SYSTEM TRACKS TO OUR NORTH.
WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE SATURDAY AFTERNOON
THROUGH SUNDAY. IN ADDITION...A FEW INCHES OF WET SNOW COULD
ACCUMULATE LATE SATURDAY NIGHT THROUGH EARLY SUNDAY OVER THE
HIGHEST ELEVATIONS OF THE NORTHWEST MOUNTAINS AND LAUREL
HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

High Wind Watches in Pennsylvania, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.